Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 14, NWS Caribou, ME

July 21, 2022Hancock County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 21, 2022, 3:08 PM EDT for Hancock County, Maine. It took effect at Jul 22, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 21, 2022, 3:08 PM EDT (19:08 UTC)
In effect from
Jul 22, 2022, 8:00 AM EDT
Expired
Jul 22, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

919 
WHUS41 KCAR 211908
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
308 PM EDT Thu Jul 21 2022

MEZ029-220315-
/O.NEW.KCAR.BH.S.0014.220722T1200Z-220723T0000Z/
Coastal Hancock-
308 PM EDT Thu Jul 21 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the middle 80s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only in the middle to upper 50s.

* WHERE...Coastal Hancock County.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
3 follow-up statements
223 
WHUS41 KCAR 220127
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
927 PM EDT Thu Jul 21 2022

MEZ029-221000-
/O.CON.KCAR.BH.S.0014.220722T1200Z-220723T0000Z/
Coastal Hancock-
927 PM EDT Thu Jul 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...The warm air temperatures in the middle 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the middle to upper 
  50s.

* WHERE...Coastal Hancock County.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
052 
WHUS41 KCAR 220649
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
249 AM EDT Fri Jul 22 2022

MEZ029-230000-
/O.CON.KCAR.BH.S.0014.220722T1200Z-220723T0000Z/
Coastal Hancock-
249 AM EDT Fri Jul 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the middle 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the middle to upper 
  50s.

* WHERE...Coastal Hancock County.

* WHEN...Friday.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
197 
WHUS41 KCAR 230001
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
801 PM EDT Fri Jul 22 2022

MEZ029-230815-
/O.EXP.KCAR.BH.S.0014.000000T0000Z-220723T0000Z/
/O.NEW.KCAR.BH.S.0015.220723T1200Z-220724T0000Z/
Coastal Hancock-
801 PM EDT Fri Jul 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...The warm air temperatures in the middle 80s may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the middle to upper 
  50s.

* WHERE...Coastal Hancock County.

* WHEN...Saturday.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 1:57 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 21, 1:57 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
157 PM EDT Thu Jul 21 2022

.SYNOPSIS...
A warm front will lift north of Maine this morning. A cold front
then approaches from the west this afternoon and crosses the
area tonight. Weak high pressure builds in Friday remains through
Saturday, followed by a cold front crossing the area on Sunday
through Sunday night. High pressure begins to build back toward
the region Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
130 PM Update: Severe Thunderstorm Watch in effect through 8 PM
for Aroostook, Piscatiquis, Penobscot and Northern Somerset
Counties. Severe threat continues as before with an approaching
700-500 hPa shortwave coupled with CAPES of around 2000-2500
J/kg along with 35-40KT of 0-6km bulk shear supporting strong to
severe storms, with QLCS structure likely. With any QLCS an
isolated tornado cannot be ruled out, but it is not likely. The
most likely threat remains damaging wind gusts, with a
secondary risk of large hail. The severe threat is highest this
afternoon and early evening to the north of a Bangor to
Topsfield line.

Previous discussion:
A hot and humid air mass ahead of an approaching upper trough and
cold front will lead to the potential for strong to severe
thunderstorms this afternoon and evening. The day will start
with areas of low clouds and fog along the Downeast coast and
clouds and possible showers across the western and northern
zones associated with a warm front. Otherwise, clouds with the
warm front will give way to sunshine which will boost the
temperatures rapidly into the 80s by midday with a few inland
spots likely to reach the low 90s this afternoon. Near record
highs are possible in spots (see climate section below). Dew
points will be quite high and should soar into the upper 60s to
near 70F. This will produce heat index values in the low to mid
90s, but just shy of heat advisory criteria.

The hot/humid air mass will mean plenty of low level fuel for
thunderstorms later today. Convection is expected to fire on a
pre-frontal trough in the Saint Lawrence River Valley around
midday and should move into our western zones early to mid
afternoon and push east, perhaps not reaching the eastern zones
until early evening. The model soundings have MU Cape values of 1500-
2000 J/KG with 0 to 6 KM shear of around 35-40 knots in the
afternoon with a nice backing of the wind with height. Hodographs
also look fairly impressive with decent helicity. Expect there will
be a line of thunderstorms that moves through with line segments
that could potentially bow and lead to strong/damaging wind gusts.
Given the modeled hodographs a few discrete cells/possible
supercells will be possible. The radar will certainly need to be
watched closely for possible rotating cells.

For now will go with damaging wind and small hail as the wind
threat looks much greater than large hail, although large hail
would be possible in more discrete cells. The threat of severe
weather will likely continue until around 9 PM in the eastern
zones when a strong short wave exits the region. The best chance
of strong to severe storms will be along and north of a line
from Dover-Foxcroft to Houlton. The severe weather threat ends,
but it will remain mild and muggy later tonight with patchy fog
possible, especially in areas that receive heavier showers and
storms. A secondary batch of showers with embedded thunder may
accompany the cold front once the severe threat ends. Given the
potential severe weather threat a special meso sector satellite
request has been filed for this afternoon and evening.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Drier airmass Friday behind the cold front with only a slight
chance of showers in the afternoon, mainly in the north. Airmass
will still be quite warm, and with a W breeze rather than S
breeze like Thursday, we will have less marine influence and a
better ability for temperatures to really rise and reach their
potential. Going for highs in the mid 80s north and upper 80s
to around 90 Downeast. Dewpoints 5-10F lower than Thursday will
make it feel not too oppressive.

Really very little change in the pattern Friday night and
Saturday, with warm zonal westerly flow. Saturday will be
another hot day, but not terribly muggy with dewpoints similar
to Friday...upper 50s to mid 60s. Slight chance of showers in
the afternoon again, mainly Northern Maine.

Models in good agreement Friday and Saturday. Went a bit above
most guidance for high temperatures both days, as models often
don't go warm enough when we have a W/SW breeze and above
average temperatures in the warm season.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Heading into Sunday, the next upper trough and cold front begin
to approach. This means more of a SW flow aloft and an
increasing S/SW breeze at the surface. Model trend has been a
bit slower for the approaching cold front, and concerned it
could get quite hot away from the immediate coast Sunday. Went
a bit warmer than NBM inland, forecasting upper 80s to low 90s,
but concerned it could be even a little warmer. Precip chances
increase late afternoon into early evening as the cold front
approaches. Went with likely PoPs along and NW of a Houlton to
Dover-Foxcroft line, with chance PoPs elsewhere. Thunderstorms
look like a good bet.

Some uncertainty on cold front timing, but looks like the front
will move through late Sunday night into Monday. Depending on
timing, storms are a possibility again on Monday, with the
better chance being over Downeast which may still be just ahead
of the cold front.

Finally turning less hot/muggy on Tuesday/Wednesday behind the
cold front, with highs mid 70s to low 80s, and lows in the 50s.
Precip chances look small Tuesday/Wednesday as well. Models are
in good agreement on this break from the heat and humidity.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR at the northern terminals most of today, but
MVFR/IFR in any heavier showers and thunderstorms later this
afternoon and evening. MVFR ceilings likely for a time tonight with
improvement to VFR by morning. MVFR possible at times at KBGR
early today, but mainly VFR. Conditions will lower to MVFR this
evening. Highly variable at KBHB with low clouds/fog at times
with IFR. Clearing to VFR possible this afternoon. S/SE wind 10
to 15 knots and gusty today shifting SW diminishing to 5 knots
tonight. Strong and erratic wind gusts possible in/near
thunderstorms with local wind gusts to 50+ knots in any severe
storms, mainly from KHUL north. LLWS is possible this evening at
KBHB and KBGR.

SHORT TERM:
Friday to Saturday Night...Mainly VFR, with W/SW winds to 10
kts during the day and light at night.

Sunday...VFR through early afternoon. S/SW wind 10-15 kts.
Potential for lower conditions mainly Northern Maine mid to late
afternoon in showers and thunderstorms.

Sunday Night and Monday...Mix of VFR/MVFR with showers and
thunderstorms possible. S wind 10 kts shifting to W/SW Monday.

&&

.MARINE...
NEAR TERM: The wind and seas are expected to remain below small craft
advisory levels. The South/southwest flow will likely cause
seas to build to 4 to 5 ft on the outer waters, but wind gusts
likely will not exceed 20 knots in the stable air mass over the
waters. Fog will pose a hazard to mariners.

SHORT TERM: Winds will be below small craft Friday through
early Sunday, with a possible return to small craft (25 knots)
late Sunday. Seas 3 to 5 feet Friday, diminishing to 2 to 4
feet Saturday and Sunday. Seas to 6 feet could return late
Sunday night into Monday.

&&

.CLIMATE...
Here are the record high temperatures at our long term
climate sites for July 21st:

Caribou: 90F, in 1994
Houlton: 91F, in 1994
Millinocket: 96F, in 1991
Bangor: 95F, in 1994

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/Maloit
Short Term...Foisy
Long Term...Foisy
Aviation...CB/Maloit/Foisy
Marine...CB/Maloit/Foisy
Climate...
Hazardous weather outlook, Jul 21, 11:39 AM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1139 AM EDT Thu Jul 21 2022

MEZ001>006-010-011-015-031-221545-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
1139 AM EDT Thu Jul 21 2022

...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-032-221545-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
1139 AM EDT Thu Jul 21 2022

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

An isolated strong thunderstorm is possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-221545-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1139 AM EDT Thu Jul 21 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 11:10 AM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
1110 AM EDT Thu Jul 21 2022

MEZ001>006-010-011-015-031-211645-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Southern Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Ashland, Baker Lake, Billy-Jack Depot, Baxter St Park,
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket,
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman,
Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland,
Springfield, Bangor, Brewer, Orono, Old Town, Dover-Foxcroft,
Milo, and Guilford
1110 AM EDT Thu Jul 21 2022

...Scattered Strong to Possibly Severe Thunderstorms are Likely
From Mid-Afternoon into This Evening...

Scattered strong to possibly severe thunderstorms are likely this
afternoon, mainly after 2 PM through this evening. Thunderstorms
may contain large hail, damaging winds, frequent lightning, and
brief torrential downpours. While the threat is low, a brief
isolated tornado cannot be ruled out.

A line of thunderstorms has already formed west of the area and
will move east across the area from mid to late this afternoon
into this evening, encountering conditions favorable for strong to
severe thunderstorms.

Strong thunderstorms can become severe, producing large hail,
damaging winds, deadly lightning, and very heavy rainfall.
Continue to monitor the National Weather Service or your local
media outlet for updates on this developing weather situation,
including possible watches and warnings.
Special weather statement, Jul 21, 2:21 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Caribou ME
221 PM EDT Thu Jul 21 2022

MEZ001-211900-
Northwest Aroostook ME-
221 PM EDT Thu Jul 21 2022

...Strong thunderstorms will impact portions of northwestern
Aroostook County through 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking an area of strong
thunderstorms over Saint Pamphile, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Pamphile and Allagash Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Maine.

&&

LAT...LON 4746 6918 4743 6911 4743 6904 4725 6905
      4663 6984 4668 7000 4745 6923
TIME...MOT...LOC 1820Z 215DEG 31KT 4689 6969

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MStrauser

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:21 PM EDTSpecial Weather StatementCAR39 min
Jul 21, 3:26 PM EDTAreal Flood AdvisoryCARAroostook2 hr
Jul 21, 3:26 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset64 min
Jul 21, 3:36 PM EDTSpecial Weather StatementCAR24 min
Jul 21, 4:27 PM EDTSevere Thunderstorm WarningCARAroostook63 min
Jul 21, 4:59 PM EDTSpecial Weather StatementCAR31 min
Jul 21, 5:23 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset52 min
Jul 21, 5:28 PM EDTSpecial Weather StatementCARPiscataquis47 min
Jul 21, 5:31 PM EDTSpecial Weather StatementCARAroostook44 min
Jul 21, 5:33 PM EDTSpecial Weather StatementCAR42 min
Jul 21, 5:37 PM EDTSpecial Weather StatementCARAroostook38 min
Jul 21, 5:46 PM EDTSevere Thunderstorm WarningCARAroostook59 min
Jul 21, 5:52 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis, Somerset104 min
Jul 21, 6:02 PM EDTSevere Thunderstorm WarningCARPiscataquis43 min
Jul 21, 6:38 PM EDTSevere Thunderstorm WarningCARAroostook26 min
Jul 21, 7:01 PM EDTAreal Flood AdvisoryCARAroostook94 min
Jul 21, 7:14 PM EDTAreal Flood AdvisoryCARAroostook93 min

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.